Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 15, NWS Aberdeen, SD

June 5, 2014Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2014, 4:08 PM CDT for Deuel County, South Dakota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2014, 4:08 PM CDT (21:08 UTC)
Expired
Jun 5, 2014, 4:30 PM CDT
In force
22 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:42 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 5, 3:42 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT THU JUN 5 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
UPPER SHORT WAVE CIRCULATION LEAVING EASTERN SD LATE THIS
AFTERNOON KICKING OFF SOME SHOWERS/STORMS IN NORTHEAST SD AND WEST
CENTRAL MN. VISIBLE SATELLITE ALSO SHOWING SOME GOOD CU TOWERS
DEVELOPING TO THE NORTHWEST OF ABERDEEN WITH THE RADAR ALSO
SHOWING SOME WEAK RETURNS. WILL KEEP IN SLIGHT CHANCE
SHOWERS/STORMS IN THE EASTERN CWA THROUGH THE REST OF THE
AFTERNOON. OTHERWISE...THE MODELS SHOW PRETTY GOOD AGREEMENT WITH
THE REST OF THE SHORT TERM. A LARGE UPPER LOW PRESSURE AREA IN
SOUTHERN CANADA WILL MOVE EAST THROUGH FRIDAY WITH A CANADIAN COLD
FRONT PUSHING SOUTHWARD ACROSS OUR CWA INTO FRIDAY MORNING.
THUS...MUCH COOLER TEMPERATURES ARE EXPECTED ACROSS THE CWA FRIDAY
AND ESPECIALLY SATURDAY AS CANADIAN HIGH PRESSURE BUILDS IN. HIGHS
ON FRIDAY WILL RANGE FROM AROUND 60 DEGREES FAR NORTHWEST IN THE
CWA TO THE LOWER 70S FAR SOUTHEAST. WITH THE UPPER LOW PRESSURE
AREA IN CANADA...THE JET STREAM WILL BE MOVING FROM WEST TO EAST
OVER OUR REGION WITH SEVERAL DECENT SHORT WAVES MOVING THROUGH IT.
THE MODELS ALL SHOW SOME RAINFALL WITH THESE SYSTEMS INTO
SATURDAY. THE EC MODEL SEEMED TO HAVE THE MOST COVERAGE OF
RAINFALL ALONG WITH AMOUNTS. THUS...EXPECT CLOUDS TO SPREAD IN
FROM THE WEST TONIGHT ALONG WITH SHOWERS/STORMS MAINLY INTO THE
NORTH CENTRAL BY MORNING. THESE WILL DEVELOP/SPREAD INTO THE REST
OF THE CWA INTO FRIDAY NIGHT DROPPING OUT OF THE CWA INTO LATE
SATURDAY AFTERNOON. INCREASED POPS THROUGH MUCH OF THE TIME
PERIOD. WITH THE CLOUDS AND RAINFALL...SATURDAYS HIGHS SHOULD ONLY
BE IN THE LOWER TO MID 60S. SATURDAY NIGHT WILL BE CLEAR WITH
WINDS BECOMING LIGHT UNDER SURFACE HIGH PRESSURE.

.LONG TERM...SUNDAY THROUGH THURSDAY

SHORTWAVE ENERGY WILL BE TRACKING ACROSS THE AREA ON SUNDAY WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS. THEN IT WOULD APPEAR A FEW
DAYS OF DRYNESS ARE IN STORE BEFORE THE PATTERN GETS ACTIVE AGAIN
BY THE MIDDLE OF NEXT WEEK. GENERALLY ACCEPTED ALLBLEND POPS...BUT
DID TRIM THINGS BACK TO THE WEST A BIT FOR SUNDAY.
OTHERWISE...TEMPS START OFF ON THE COOL SIDE ON SUNDAY WITH HIGHS
IN THE 60S. MODELS SHOW A GRADUAL WARMING TREND INTO NEXT WEEK.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PERSIST AT ALL TAF SITES. WILL MAINTAIN
MENTION OF VCTS AT KATY FOR THE EARLY AFTERNOON AS SURFACE TROUGH
MOVES THROUGH. COLD FRONT WILL DROP SOUTH OVER THE AREA FRIDAY
MORNING...SWITCHING WINDS TO THE NORTH AND BRINGING LOWERING CLOUD
COVER.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...MOHR
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 5, 4:15 AM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
415 AM CDT THU JUN 5 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
415 AM CDT THU JUN 5 2014 /315 AM MDT THU JUN 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WEAK SHOWERS AND STORMS WILL DEVELOP ACROSS THE FORECAST AREA
TODAY...BUT DISSIPATE BY LATE AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND STORMS REMAIN IN THE FORECAST FOR FRIDAY AND SATURDAY.
SEVERE WEATHER IS NOT EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:26 PM CDTSevere Thunderstorm WarningABRCorson37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.